Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Goodland, KS

July 22, 2004Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 22, 2004, 7:15 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2004, 7:15 PM MDT (01:15 UTC)
Expired
Jul 22, 2004, 10:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:30 PM MDTFLASH FLOOD11 S Goodland, KSWATER ONE FOOT DEEP FLOWING OVER ROAD...DISTANCE WAS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 230117
FFWGLD
KSC181-199-230415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS
  NORTH CENTRAL WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1015 PM MDT

* AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING ALONG HIGHWAY 27 FROM 10 MILES SOUTH OF GOODLAND TO 
  15 MILES NORTH OF SHARON SPRINGS.

* THE FLASH FLOODING WILL BE NEAR...
  RURAL SOUTHERN SHERMAN COUNTY AND RURAL NORTHERN WALLACE COUNTY 
  THROUGH 1015 PM MDT...

ADDITIONAL RAINFALL AMOUNTS OF 0.7 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3906 10179 3908 10157 3924 10150 3927 10155
      3913 10186

$$

ENTWISTLE
2 follow-up statements
000 
WGUS73 KGLD 230235
FFSGLD
KSC181-199-230415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT THU JUL 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM MDT FOR NORTH
CENTRAL WALLACE AND SOUTH CENTRAL SHERMAN COUNTIES...

AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SUGGEST FLASH FLOODING WAS POSSIBLE IN THE NORTH FORK OF THE SMOKY 
HILL RIVER AND CREEKS FEEDING INTO IT ACROSS SOUTHERN SHERMAN 
COUNTY.  FLASH FLOODING WAS ALSO POSSIBLE IN THE SOUTH FORK OF THE 
SMOKY HILL RIVER IN NORTHERN WALLACE COUNTY.

RADAR RAINFALL ESTIMATES OF 2 TO 5 INCHES ARE INDICATED OVER THESE 
TWO RIVER VALLEYS...WITH THE 5 INCH ESTIMATE ALONG HIGHWAY 27 ON THE 
SHERMAN AND WALLACE COUNTY LINES.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3906 10179 3908 10157 3924 10150 3927 10155
      3913 10186

$$

ENTWISTLE
000 
WGUS73 KGLD 230411
FFSGLD
KSC181-199-230420-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 PM MDT THU JUL 22 2004

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL WALLACE AND SOUTH
CENTRAL SHERMAN COUNTIES IS CANCELLED...

THE THREAT FOR FLASH FLOODING HAS ENDING.  PONDING OF WATER IN 
DITCHES AND OTHER LOW LYING AREAS IS STILL LIKELY INTO THE EARLY 
MORNING HOURS.

LAT...LON 3906 10179 3908 10157 3924 10150 3927 10155
      3913 10186

$$

ENTWISTLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:48 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 4:48 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 22 2004

.DISCUSSION...

AFTER RECEIVING REPORTS OF 1.5 INCHES PLUS OF PRECIP IN LESS THAN
ONE HOUR FROM STORMS THIS AFTERNOON...HAVE DECIDED TO ISSUE A FLASH
FLOOD WATCH FOR THOSE COUNTIES HAVING HAD AREAS OF 2 TO 3 INCHES
LAST NIGHT.  FLASH FLOOD WATCH IS VALID UNTIL 12Z FRIDAY.

GFE AND TEXT UPDATE TO BE COMPLETED SHORTLY.

ENTWISTLE

&&

.PREV DISCUSSION...
200 PM MDT THU JUL 22 2004

TONIGHT THROUGH SUNDAY...
TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS
AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY
TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS
WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND
PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS
SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE
NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES.
ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND
CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER
IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED
SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN
OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME
RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO
MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH
AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS.

SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE
NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY
NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT
RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE
FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY
AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA
INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF
DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO
DEVIATE.

SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST
FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN
OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER
DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS.
MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO
LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO
KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF
DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR
SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY
EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED.

MONDAY THROUGH THURSDAY...
TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS
WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN
PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY
IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF
THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL
BE UNDERCUTTING MEX GUIDANCE.

CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER
EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A
PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG
A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE
SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA
IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL
COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS
MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY
NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS
COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF
THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW.

JDK

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CD) FOR CHEYENNE...
     DECATUR...NORTON...AND RAWLINS COUNTIES.
NE...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CDT) FOR DUNDY...
     HITCHCOCK...AND RED WILLOW COUNTIES.
CO...FLASH FLOOD WATCH UNTIL 6 AM MDT FOR CHEYENNE...KIT CARSON...
     AND YUMA COUNTIES.

&&
Hazardous weather outlook, Jul 22, 10:40 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUL 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT
MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT
RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS.

SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL
CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY
AND COVERAGE DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS
THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN
COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MWM

In the hours before

Local storm report, Jul 22, 4:11 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             GOODLAND                39.35N 101.71W
07/22/2004  0.88 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            OBSERVED AT WFO GLD

&&

MEHLE
Local storm report, Jul 22, 4:46 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             12 S ARAPAHOE           38.68N 102.17W
07/22/2004  1.00 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 22, 4:58 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             FLAGLER                 39.29N 103.07W
07/22/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MEHLE
Local storm report, Jul 22, 5:18 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             10 S BURLINGTON         39.16N 102.27W
07/22/2004  1.00 INCH        KIT CARSON         CO   PUBLIC

            HAIL COVERING THE GROUND

&&

MEHLE
Special weather statement, Jul 22, 6:10 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU JUL 22 2004

COZ090>092-KSZ001-013-027-041-NEZ079-230040-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-SHERMAN-WALLACE-
YUMA-
610 PM MDT (710 PM CDT) THU JUL 22 2004

...TORNADO WATCH NUMBER 666 HAS BEEN ALLOWED TO EXPIRE...

THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LEVELS AND THE THREAT OF
TORNADOES HAS DIMINISHED. THEREFORE THE TORNADO WATCH HAS BEEN
ALLOWED TO EXPIRE AT 600 PM MDT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
TRI-STATE AREA. SOME STORMS MAY BE STRONG WITH HEAVY RAIN AND SMALL
HAIL AND GUSTY WIND.

FS
Local storm report, Jul 22, 6:56 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     10 N GOODLAND           39.49N 101.71W
07/22/2004                   SHERMAN            KS   LAW ENFORCEMENT

            GRAIN BIN DAMAGED...LARGE TREES DOWN...1 SECTION OF
            IRRIGATION EQUIPMENT PUSHED OVER.

&&

MEHLE

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.